Forgot your password?

Diarrhea: A side effect of antibiotic intake

By Edited Aug 28, 2016 1 1

Diarrhea associated to antibiotic intake can be prevented and treated. Read on to find out more!

One of the most common side effects of antibiotics is diarrhea. It is a condition where a person witness watery bowel movements when on an antibiotic course. Usually, diarrhea that occurs as a side effect of antibiotics is mild in nature and ceases once a person stops taking antibiotic. However, in some cases it may lead to colitis i.e. inflammation of the colon. It may also result in pseudomembranous colitis, which is a severe form of colitis and can lead to abdominal pain and fever. Mild diarrhea does not call for a treatment however for more severe form, you may require consulting your doctor to seek advice on whether to stop the antibiotics or change your course of medications. Antibiotic linked diarrhea occurs when antibiotics upset the balance between the good and bad bacteria present in gastrointestinal tract.

Signs and symptoms:
Symptoms of diarrhea caused as a side effect of an antibiotic treatment can range from mild to severe. The most common symptoms usually noticed by most people include loose stools and frequent bowel movements. Usually, people will experience diarrhea about four to five days after beginning the antibiotic treatment. Some people have also noticed certain serious symptoms such as frequent watery diarrhea, fever, abdominal pain, pus in stools, abdominal cramping, nausea and bloody stools. If you notice such serious symptoms, you need to seek for immediate medical help. These symptoms are also associated to a number of other conditions and your doctor may ask you to undertake some tests to determine the underlying cause.

Home remedies to deal with mild diarrhea:
- Keep yourself hydrated – Water is good however fluids that are added with potassium and sodium could be more beneficial. Have broth or diluted fruit juice. Do not consume beverages that have high sugar content or contain caffeine or alcohol as this may aggravate the symptoms
- Eat several small meals- Instead of eating three large meals in a day. Try to eat several small meals after a gap of every few hours.
- Eat easy-to-digest foodstuffs- Eat bananas, rice and applesauce. Stay away from high-fiber foods like nuts, beans and vegetables. As you see your symptoms dying down you can gradually start consuming high-fiber foods as well.
- Don't eat irritating food – Spicy food, fatty food or fried food is a strict no-no. These foods tend to worsen your symptoms.
- Learn about anti-diarrheal drugs – Your doctor may suggest you to take anti-diarrhea medications. Do not take these medicines on your own as they might interrupt your body's ability to discharge toxins and can cause serious complications.
"Prevention is always better than cure"
- Limit your usage of antibiotics to only when required. Don't force your doctor to give you an antibiotic every time. Antibiotics can only treat bacterial infections and hence do not ask for them if suffering from viral infections like cold or flu.
- Inform your doctor if you have earlier been a victim of antibiotic linked diarrhea. This is because if once you suffered it, you are more likely to endure it this time as well. By informing your doctor you can help him suggest you a medicine that has less chances of causing diarrhea.
- Ask your doctor if probiotics can be useful. There is some evidence that says that probiotics during antibiotic treatment can possibly lessen the risk of getting diarrhea in patients who already had such an experience in the past.



Sep 13, 2011 5:55pm
Useful advice for antibiotic-caused diarrhea.
Add a new comment - No HTML
You must be logged in and verified to post a comment. Please log in or sign up to comment.

Explore InfoBarrel

Auto Business & Money Entertainment Environment Health History Home & Garden InfoBarrel University Lifestyle Sports Technology Travel & Places
© Copyright 2008 - 2016 by Hinzie Media Inc. Terms of Service Privacy Policy XML Sitemap

Follow IB Health